OCT 17, 2012
This retrospective study found that severe ocular side effects, including corneal perforation, may be associated with the use of the epidermal growth factor receptor (EGFR) inhibitors panitumumab and erlotinib.
The authors reviewed the charts of five patients (10 eyes) treated with systemic epidermal growth factor receptor inhibitors, four with erlotinib for end-stage lung carcinoma and one with panitumumab for end-stage colorectal cancer.
Multiple epithelial defects were observed in all 10 eyes. Corneal melting and thinning were observed in three eyes of two patients, two eyes of one patient presented with lower lid ectropion, and two eyes of two patients presented with corneal perforation, both requiring a penetrating keratoplasty.
The authors conclude that given the growing interest of EGFR inhibitors in chemotherapy, it will become important for ophthalmologists to recognize and manage the potential side effects of these drugs. A collaborative follow-up between ophthalmology and oncology departments will be needed to maximize benefit and detect early complications. Furthermore, because of the mechanism of action of these drugs, it is not clear which patients would benefit from topical EGF or autologous serum. More studies are required to investigate this topic.